Hail, Shenandoah
- When
- May 18, 5:12 PM EST
- Where
- Shenandoah County, 1.04 mi NNE of Capon Rd
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.014, -78.363
Quarter sized hail was reported.
High pressure off the Atlantic coast allowed for a southerly flow to usher in warm and humid conditions. The warm and humid conditions led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure off the Atlantic coast allowed for a southerly flow to usher in warm and humid conditions. The warm and humid conditions led to an unstable atmosphere. A pressure trough acted as a lifting mechanism for showers and thunderstorms to develop. Some thunderstorms became severe due to the instability and stronger winds aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 1:47 PM EST, 3 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Thu May 18 2017
.SYNOPSIS...
High pressure will remain centered over Bermuda through Friday.
A cold front will move south through the area late Friday, then
stall to our south on Saturday. The boundary will briefly return
north as a warm front Sunday. A stronger cold front passes
through from the west on Monday. High pressure will briefly
return Tuesday before low pressure and its associated cold front
impact the area during the middle portion of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Temperatures are currently trending a couple degrees cooler than
yesterday (except in the Baltimore metro) as a result of
slightly lower heights/thicknesses and a little deeper moisture.
Those same factors are the reason why slightly higher diurnal
convection coverage is expected through early evening. However,
shear and winds aloft are weak, so showers/storms are likely to
be disorganized and not particularly strong. Hi-res models have
consistently shown pop-up convection but have also been
consistent in placement, keeping it west of the city centers.
Tonight will be a muggy, summerlike night. Would not be
surprised to see downtown DC and Baltimore stay in the mid 70s.
There's been good model consistency in precip breaking out over
southern West Virginia after midnight. I'm not sure how much of
that gets far enough east to reach our forecast area, or if any
of it can survive east of the divide (similar to what happened
this morning further north). Kept low PoPs in the highlands.
I'm leaning toward the slower guidance solutions with respect to
timing of the cold front; I've seen many times in these setups
where the slowest solution turns out to be best. That slower
solution has the front northwest of us at around 12z Friday, and
bisecting the forecast area from Harrisonburg to DC by 18z
Friday. With that in mind, I broadened the rain chances out but
kept the highest in that Harrisonburg to Fredericksburg
corridor. The entire area is now outlooked with a marginal risk
in the Day 2 SPC outlook -- marginal definitely being the key
word. Shear is still tiny, but south of the boundary,
especially if a southwest low-level flow develops (versus
westerly), that might be favorable enough to give some
robustness to the convection and sustain the cores long enough
for marginally-severe wind and hail. Highs tomorrow probably
stay a few degrees below today given clouds and continued
lowering heights/thicknesses.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The front settles south Friday evening; again, with slower
timing I am keeping higher rain chances in during the evening
and even much of the overnight in the Charlottesville area. We
will get pseudo-wedged in on Saturday. Not the "perfect" setup
but certainly one in which more of a marine layer sneaks in. I
lowered highs a couple degrees, and would not be surprised if I
am still too warm -- we could stay in the 60s all day. I've held
on to rain chances in the highlands on Saturday. We're just
going to have to see how far the boundary gets; ensuing shifts
may have to add more areas to the Saturday precip possibility
and expand it into Saturday night as well.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will weaken and move offshore southern New England
Sunday and Sunday night, humidity will increase across the region
with a southerly flow. There is a slight chance for rain showers,
mainly Sunday afternoon into evening.
A cold front will move across the region Monday bringing increased
chances of thunderstorms that could produce heavy downpours.
Dry air returns with a separate area of high pressure building in
from the west Monday night through Tuesday.
A low pressure system over the lower Great Lakes will intensify as
it meanders eastward Tuesday night through Wednesday night. There is
a chance for showers and perhaps a thunderstorm or two as pieces of
energy rotate around the main storm system.
A breezy and dry day expected Thursday with high pressure building
in from the west.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR generally expected through the valid TAF period. Can't rule
out an hour or two of MVFR fog at CHO tonight but it was such a
marginal possibility that I left it out of the TAF.
Could see isolated to scattered SHRA/TSRA at the terminals this
afternoon and early evening (least likely at DCA), and then
again at all terminals Friday afternoon and evening. Brief
restrictions in ceiling and visibility cannot be ruled out.
An onshore flow will develop behind the cold front for Saturday
into Sunday. With potential for Atlantic moisture to move in
from the east, low clouds will likely advect in. How quickly is
up for debate, but MVFR ceilings are possible by midday
Saturday. Lower ceilings look more likely on Sunday, especially
late in the day, as the next system approaches.
MVFR or IFR in any heavy showers Sunday night, mainly near MRB
and CHO. IFR conditions possible at all terminals Monday. VFR
conditions Monday night and Tuesday.
&&
.MARINE...
Winds have stayed gusty all day on the lower Tidal Potomac and
lower Maryland Chesapeake Bay (St. Mary's County). Ended up just
having to keep the Small Craft Advisory up for those waters all
day today. The HRRR appears to have nailed increased winds in
the waters near Baltimore this afternoon. Using it through
early evening necessitated issuing a Small Craft Advisory for
the entire Maryland Bay through mid-evening before tapering it
back to the lower half of the Maryland Bay overnight. That
advisory ends mid-morning on Friday.
Scattered showers and storms expected on the waters Friday
afternoon and evening; then northerly channeling occurs behind
the front, so another Small Craft Advisory was issued for Friday
night after midnight. It will likely have to be extended through
Saturday morning, but then gusts finally calm down as we get a
more stable marine layer moving in.
Another cold front moves through on Monday. Could see some
southerly channeling ahead of that which might require yet
another advisory, and bring scattered showers and storms.
Then, no hazards on the waters through midweek.
&&
.CLIMATE...
Low of 68 at IAD this morning ties the old record set two years
ago. Low of 70 at BWI breaks the old (very old!) record. Record
highs today not in jeopardy except maybe at IAD.
Thursday (05/18) Record Warm Lows:
DCA: 72 in 2015
BWI: 68 in 1900 and 1896
IAD: 68 in 2015
Thursday (05/18) Record Highs:
DCA: 96 in 1877
BWI: 97 in 1962
IAD: 91 in 1987
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 AM to 6 AM EDT Saturday for
ANZ530>534-537-539>541-543.
Small Craft Advisory from 8 PM to 10 PM EDT this evening for
ANZ542.
Small Craft Advisory until 10 AM EDT Friday for ANZ533-534-537-
543.
Small Craft Advisory until 10 PM EDT this evening for
ANZ530>532.
&&
SYNOPSIS...JE
NEAR TERM...JE
SHORT TERM...JE
LONG TERM...KLW
AVIATION...JE/KLW
MARINE...JE/KLW
CLIMATE...JEHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 556 PM EDT Thu May 18 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 556 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Isolated severe thunderstorms with damaging winds and large hail are possible into this evening mainly across northeast Maryland. Special marine warnings may also be required across the upper Chesapeake Bay. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 556 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Isolated severe thunderstorms with locally damaging winds and large hail are possible into this evening mainly across the northern Shenandoah valley. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 3 N NEW MARKET 39.42N 77.28W
05/18/2017 M0.75 INCH FREDERICK MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1701959
LFRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG 1 W ROSEMONT 39.33N 77.64W
05/18/2017 FREDERICK MD FIRE DEPT/RESCUE
SMALL TREE SNAPPED ALONG RT 17
&&
EVENT NUMBER LWX1701960
JACKSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 3 WSW LINEBORO 39.71N 76.90W
05/18/2017 E0.75 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1701961
IMRThe Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
Quarter sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported along Buckhorn Road.
Three trees were down.
Quarter sized hail was reported.
Quarter sized hail was reported at Pamplin Terrace.
Quarter sized hail was reported.
A tree was down at Mount Olive and Compton Road.
A tree was down at Old Centerville Road and Ravenscar Court.
A tree was down at Burke Center Parkway and Ox Road.
A tree was down near Burke Common Road and Robert Commons Lane.
A tree was down at Chapel Road and Yates ford Road.
A wind gust of 66 mph was reported at Forest Park High School.
A tree eight inches in diameter was down in the 6800 Block of Bulkley Road.
Trees were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696096, 696114, 696098, 696102, 696099, 696111, 696100, 696103, 696105, 696104, 696106, 696107, 696110, 696108, 696109.